Drug errors during neuraxial anaesthesia or analgesia are not well known.
To review the clinical consequences associated with incorrect administration of neuromuscular blocking drugs (NMBDs) during spinal or epidural anaesthesia, and to investigate human factors and strategies available to help prevent such errors.
A review of reports of neuraxial administration of NMBDs in humans.
Published reports of errors involving NMBDs. We searched the period between 1965 and 2019.
Error reports in any language. Nonneuraxial drug errors were excluded.
We identified 20 reports involving seven different NMBDs inadvertently administered via the epidural or intrathecal routes. All patients developed systemic neuromuscular junction blockade. Fourteen errors occurred while patients were awake. The onset of action was delayed following epidural rocuronium and suxamethonium. The duration of action was prolonged following epidural administration of vecuronium, pancuronium, cisatracrium and suxamethonium. Five patients required emergency airway interventions. Intrethecal gallamine caused convulsions and muscle spasms migrating up the body. Syringe swap was the primary cause for the majority of errors and perceptual errors were the most common. Implementation of recommendations could have prevented the errors.
Following the epidural injection of NMBDs the effects are delayed and prolonged. There was no serious morbidity reported following neuraxial administration of the NMBDs used in current practice. Perceptual errors resulting in incorrect syringe choice were the commonest cause. Four measures can be introduced to reduce such errors.